Illinois, 2019

Hail and Damaging Winds in Illinois, May 16, 2019

May 16, 2019 · NWS LOT · 11 events in 6 counties and zones

A line of severe thunderstorms moved southeast across north central and eastern Illinois during the late morning and early afternoon of May 16th producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved southeast across north central and eastern Illinois during the late morning and early afternoon of May 16th producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 16, 8:39 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 16, 8:39 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
939 AM CDT Thu May 16 2019

.MESOSCALE DISCUSSION...
918 AM CDT

Main focus over the next 3 to 5 hours or so will be on the ongoing
MCS across southern Wisconsin as this activity continues to push
southward into our CWA, although a continued gradual weakening is
anticipated.

Regional radar mosaics reveal a south to southeastward migrating
MCS (forward speed tagged at about 45 mph) about to cross the
Wisconsin/Illinois state line. GOES 16 satellite imagery depicts
slowly warming cloud tops and GLM imagery reveals slowly
diminishing lightning flash density, both indications of a slow
weakening trend. In addition, regional VWPs are sampling veering
925-850 mb winds, which has resulted in reduced along-storm
convergence allowing an outflow boundary to emerge from the
western terminus of this convective complex.

Morning mesoscale analysis reveals an extremely impressive EML
plume situated immediately to our west with maximum 2-6 km lapse
rates running in the 8-9 C/km range--Omaha's morning sounding
sampled 8.8 C/km lapse rates in the 850-500 mb layer. The eastern
fringes of this plume are just now inching into western Illinois,
and this is where we find the current elevated instability
gradient. MUCAPE increases from near 0 across the Chicago Metro to
over 1500 J/kg across far western Illinois. While this gradient
will be sloshing eastward through the morning hours, incrementally
increasing east of the I-39 corridor, the thermodynamic and
kinematic environment does not appear overly conducive for robust
MCS maintenance into our region--at least in the near term--based
on the aforementioned veering flow and overall dearth of
instability. In addition, upstream surface observations indicate
this system is which is helping curtail the gusty wind threat.

For this mid-morning update, made some refinements to the near-
term PoP grids based on the current activity's orientation and
upwind corfidi vector placement as hi-res guidance continues to
struggle mightily with ongoing convective trends. Will be showing
a brief window of high PoPs for essentially the northern half of
the CWA (along and north of I-80 through about noon, with quickly
decreasing chances as this initial wave of convection passes.
Strong and gusty winds (perhaps 30-45 mph) will be possible in
addition to small hail, mainly for locales west of a Harvard to
Streator line within the primary instability axis. We'll continue
to investigate this afternoon's convective potential which will
likely be influenced by any remnant outflow boundaries left over
by this morning's convection, but a strong to severe weather risk
exists late this afternoon and evening.

Carlaw

&&

.SHORT TERM...
322 AM CDT

Through Tonight...

Today provides quite the complex forecast for thunderstorm
evolution and timing. Even just by later this morning, there is a
large spectrum of possibilities. For a bottom line up front, there
is the likelihood of some influence on evening convection by late
morning showers and possibly some storms that move into far
northern Illinois. How much influence, and quite possibly very
little besides where outflow and/or the composite front sets up,
is tough to determine at this juncture. There remains the
likelihood of a general west-to-east axis of convection, possibly
two though one being more dominant, from Iowa into northern
Illinois by early-mid evening. This would likely continue for
several, maybe even 6+ hours, with a scattered severe threat and
a potential for a stripe of flash flooding concern. While within a
broad Slight Risk that speaks well for the pattern and uncertainty,
the scattered severe threat may be more locally realized in north
central Illinois than the rest of the CWA, but again that is based
on some influence of late morning convection.

A fair amount of the analysis for today has been occasionally
watching satellite, radar, VWP, and mesoanalysis over Minnesota
early this morning and trying to determine evolution of
convection there. This has remained disorganized as of 300 am with
the primary mid-level short wave that spawned it moving due east.
These factors would lend support to a weakening state by the time
it nears or enters our area, but also cast some doubt toward much
at all getting into our area. With elevated warm and moist
advection on a 45 kt low-level jet, and 7.5-8 C/km lapse rates
pushing into southern Minnesota, would envision scattered
development still in the upstream trajectory of our area over
southern Minnesota/southwest Wisconsin, and have leaned forecast
toward some of this reaching the area, with northeast Illinois
most likely between 11 am and 2 pm or so. Convection allowing
models have shown large variance in its footprint, with some runs
of the HRRR more organized now having backed off. While possibly
not an organized low-level outflow, there likely will be some
boundary or composite outflow/front pushing southward into the
area for later development. Will mention this in a bit, but this
is likely why model solutions the past 12-24 hours have trended a
hair further south with redevelopment location for this evening
and heaviest QPF axis.

Low-level southwesterly flow will be in place throughout today,
even if briefly disturbed by late morning convection. Despite
clouds in the morning and early afternoon, this flow will support
an afternoon climb into at least the lower 80s for north central
Illinois and quite possibly most of the area. The moisture at 925
mb and 850 mb last evening was returning nicely over the Plains,
but still limited somewhat at the surface. Continue to lean more
conservatively with dew points of mainly mid 60s with some upper
60s likely west of the area by early evening. Needless to say
this builds moderate to even high instability given the mixed
layer aloft advected in too, and forecast MLCAPES of 2000-3500
J/kg are forecast from central Iowa through northwest/north
central Illinois, which is most favored to be where the composite
front/outflow is draped. While "most favored", there again
remains fairly high uncertainty owing to the midday activity and
the potpourri both hi-res and global model solutions.

The modest west-northwest flow aloft near 50 kt will be centered
just north of the area into this evening, with a couple very
subtle impulses noted in model guidance. While no noteworthy
short wave, the convergence along the front/outflow remnants are
favored to spark west-to-east convection within the 6-10 pm time
frame from from central Iowa eastward into the CWA. There may be
other convection to the north of this along the actual front in
southern Wisconsin too -- hence the intro mention of possibly two
ribbons of convection. Semi-discrete storms are favored in first
few hours given the shear and instability spectrum space forecast,
and would support hail with the stronger storms given sizable.
The steepest lapse rates of 8.5 C/km, MUCAPE of 3000 + J/kg, and
largest -10C to -30C CAPE for significant hail potential (golf
ball or larger) is centered west of the area on most guidance
through mid-evening, but is close. After that time, convection is
likely to have acquired some cold pool or congealment, though
likely will not be racing east-southeast with the boundary
orientation with respect to the low-level jet, as quantified by
5-10 kt Corfidi Vectors forecast during the evening and early
overnight. Convection should maintain some scattered hail and
small scale bowing segment wind threats, and if truly little
movement in the swath of convection then a flash flood threat as
well. Two-thirds of the 00Z HREF CAM members do show 1.5+"
somewhere in the CWA, and most of these have a west-northwest to
east-southeast orientation. But still very difficult to say where
exactly and still could miss the CWA completely...being just west
or southwest. Have mentioned heavy rain in the forecast for at
least north central Illinois tonight to heighten awareness as a
little more confidence exists somewhere in that CWA region.

If convection upticks as expected during the evening, it should
become a little less in overall coverage overnight. with the low-
level jet veering and some of the atmosphere having been "worked
over". If the primary focus were a little farther north in the
evening, say the Wisconsin/Illinois state line area, then we could
be dealing with some severe and definitely heavy rain threat in
the area through the entire night. The surface front should be
dropping southward into the area either way, bringing a sharp
cooling to northeast Illinois late tonight thanks to the
additional marine layer help. Some lakeside fog is possible too
into early Friday morning as this occurs.

MTF

&&

.LONG TERM...
346 AM CDT

Friday through Wednesday...

The long term forecast period continues to look quite active with
periods of showers and thunderstorm likely. showers and
thunderstorms will be ongoing at the beginning of the period Friday
morning.  The cold front that is expected to push south through the
region tonight is still expected to stall out over the southern
portions of the CWA.  For Friday, locations north of the front will
be under cool ely flow and locations with a direct fetch off of Lake
Michigan will see highs in the upper 40s along the lake and lower to
middle 50s inland.  Locations south of I-80 but north of the front
should be a little warmer, but highs will still only be in the upper
50s.  There should be a sharp gradient to temperatures, with
locations south of the boundary seeing highs hit 80 F or slightly
higher.

Persistent southerly low level flow will continue to usher in
elevated instability in a zone of broad isentropic lift along and
north of the front.  The regional and global models continue to
indicate a series of shortwaves over-topping the upper ridge and
along the front.  This will keep showers and thunderstorms ongoing
across much of the CWA through Friday, though locations south of the
front may see more scattered activity while areas north of the front
will see the most widespread activity.  The GFS continues to
indicate pwats close to 1.5 inches pooling invof the front, which is
in the 99th percentile of deep layer moisture per the DVN sounding
climatology.  With 850-500 mb flow trending to be wly along the east-
west oriented front, there will likely be periods of training storms
producing periods of locally heavy rainfall.  Pcpn amounts from the
initial activity from the short term period will be compounded by
rainfall Friday into Friday night.  Depending on how much training
of thunderstorms occurs, there could be some potential for localized
flooding issues.  However, the front is expected to begin to lift
north Friday afternoon into Friday evening, so the area of
widespread moderate to occasionally have rainfall will also lift to
the north, with the main axis of heavier rain moving into srn
Wisconsin Friday night.  While the greatest threat for severe
weather will be to the west of the local area over the Central
Plains, there will still be some potential for severe weather over
the area along and just north of the front where elevated
instability may be strong enough to produce some isolated severe
thunderstorms, with damaging winds and large hail being the primary
threats.  the latest SPC Day 2 Convective Outlook continues to
highlight nrn IL/IN in a Marginal Risk area.

With the front pushing north into Wisconsin overnight Friday night,
a temporary lull in pcpn is expected for late Friday night into
Saturday morning.  The global models are in relatively good
agreement on pushing the front north, overspreading the area with
the much warmer, but more humid air on Saturday.  So, expect that
much of the CWA should still see temperatures approach or slightly
exceed the 80F mark, but a slight sely component to sfc winds could
still keep the IL lake front cooler, with highs in the middle to
upper 60s. More extensive cloud cover over the far nrn and wrn
portions of the CWA could limit max temps to the middle 70s.

The upper level pattern will become more progressive Saturday night
into Sunday as the upper ridge moves off to the east and a very
complex, multi-stream upper trough moves out of the rockies and into
the Plains.  A series of southern stream shortwaves will lift newd
through the Central Plains and across the Middle Mississippi Valley
and into the Upper Midwest Saturday night, in advance of
increasingly negatively tilted long wave troughing which looks to be
enhanced by the phasing of 2 larger scale upper lows.  The
environment will already be primed with warmth and moisture and the
series of shortwaves in lead to renewed convective activity late
Saturday night and likely to continue through Sunday as a strong
sswly low-level jet of 45-50 kt keeps the moisture influx going,
coincident with enhanced upper forcing from the initial series of
southern stream shortwaves and then the synoptic scale upper low.
The enhanced dynamics and thermodynamics could set up another period
of strong, to potentially severe thunderstorms.

Another short lull in the activity is expected for Monday as the
main upper low lifts into the Upper Great Lakes and weakens to an
open wave.  Weak upper ridging should quickly move across the region
on Monday and Monday night, but expect another round of
thunderstorms for Tuesday into Wednesday another deep upper low
lifts out of the southern Rockies and into the Central Plains. While
the global models have some timing/track/intensity differences in
the progression of the main upper low, the big picture presents
enough of a consensus that confidence is relatively high that there
could potentially be another period of strong to severe
thunderstorms for Tuesday into Wednesday.

&&

.AVIATION...
For the 12Z TAFs...

A continued very challenging forecast for today. For Chicago area
airports, the summarized concerns are:

- Likely showers and possibly some storms for a 2-hour period or
  so between 1530Z-19Z, that possibly could have a brief
  disruption of the southwest winds

- Thunderstorms redeveloping late afternoon into the evening
  across the region, with highest coverage likely west of Chicago
  but could very well be storms at the airports themselves

- Winds turning northeast late tonight and continuing into Friday
  morning with MVFR ceilings and a chance for IFR

Thunderstorms across Wisconsin and southeast Minnesota early this
morning have shown a trend to have more organization, and as such
the confidence in some of that reaching northeast Illinois
continues to increase. There remains uncertainty though on just
how much thunder will be in what arrives. The less disorganized
these are when they arrive the less likely there will be
disruption in the southwest winds, but still a possibility they
briefly turn north.

Behind these showers or convection, southwest winds will likely
be gusty during the afternoon. Redeveloping storms in the region
are anticipated. These are most favored across Iowa into north
central Illinois, but at least some in northeast Illinois are
likely, and they could even be well organized and last for several
hours. However, confidence is still somewhat low for the immediate
Chicago area. A TEMPO for the early-mid evening with TSRA may
have to be added if confidence increases more.

The cold front will move through later tonight and turn winds
northeast into Friday morning. These will likely be gusty, and
with the cooler marine air moving in, there is likely to be MVFR
clouds and IFR is possible. Some fog also could be realized,
likely MVFR at ORD and MDW if it materializes.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 16, 7:17 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
817 AM CDT Thu May 16 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
170915-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
817 AM CDT Thu May 16 2019 /917 AM EDT Thu May 16 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to golf ball.
     Elevated damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Fog Risk near the lake.

DISCUSSION...

Scattered thunderstorms are possible late this morning and early
afternoon, though a severe weather threat is not expected with
these.

Showers and thunderstorms are expected to redevelop by early to
mid evening across a portion of northern Illinois and northwest
Indiana. This area of thunderstorms will move slowly southeast
through the night. These thunderstorms are anticipated to have a
scattered severe hail and wind threat. There will also likely be a
flooding threat, possibly only over a small area, but due to
training thunderstorms this could be a localized flash flooding
threat.

Some fog is possible near the lake, especially tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday...
  Limited Severe Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorms should be ongoing Friday morning, with the axis of
the strongest, and potentially severe, storms should be roughly
along the I-80 corridor. The area of thunderstorms should lift
north through the day and into southern Wisconsin Friday evening.
Training thunderstorms may produce areas of heavy rainfall, with
flooding possible. Some storms may be strong to severe, producing
large hail and damaging winds.

Periods of thunderstorms are expected through the weekend and into
next week. There may be additional periodic chances for severe
thunderstorms, with the greatest chances on Sunday and then
Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed after 5 pm.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 40 mph.

LMZ740>745-170915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
817 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to quarter size.
     Elevated thunderstorm wind gust risk...up to 50 knots.
  Elevated Fog Risk.
  Hazardous conditions for small craft are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

MTF/Krein

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 16, 9:26 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1026 AM CDT Thu May 16 2019

ILZ003-004-008-161615-
Boone IL-Winnebago IL-Ogle IL-
1026 AM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR OGLE...WINNEBAGO AND SOUTHWESTERN
BOONE COUNTIES UNTIL 1115 AM CDT...

At 1026 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Machesney Park to near Pecatonica to near
Shannon. Movement was southeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Rochelle, South
Beloit, Rockton, Oregon, Mount Morris, Rockford Airport, Roscoe,
Poplar Grove, Byron, Cherry Valley, Winnebago, Polo, Pecatonica,
Forreston, Durand and Hillcrest.

Including the following interstates...
 I-39 between mile markers 97 and 123.
 I-88 between mile markers 75 and 82.
 I-90 between mile markers 1 and 2, and between mile markers 51 and
76.

This includes...  Boone County Fairgrounds, Castle Rock State Park,
Lowden State Park, Ogle County Fairgrounds, Rock Cut State Park, Rock
Valley College, Rockford Aviators Baseball, Rockford Speedway, White
Pines State Park, and Winnebago County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4249 8894 4225 8871 4215 8887 4215 8894
      4189 8894 4189 8936 4190 8936 4189 8942
      4191 8943 4191 8946 4190 8963 4193 8963
      4193 8969 4220 8969 4220 8940 4250 8939
TIME...MOT...LOC 1526Z 330DEG 36KT 4236 8909 4223 8936 4219 8969

Carlaw
Special weather statement, May 16, 10:20 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1120 AM CDT Thu May 16 2019

ILZ008-010-011-161700-
De Kalb IL-Ogle IL-Lee IL-
1120 AM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE...LEE AND DE
KALB COUNTIES UNTIL NOON CDT...

At 1120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kirkland to 6 miles northwest of Shabbona to
near Dixon. Movement was southeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms. A wind gust to 41 mph was reported at Rockford earlier
with these storms.

Locations impacted include...
Sycamore, Dixon, Rochelle, Sandwich, Genoa, Oregon, Shabbona, Walton,
DeKalb, Cortland, Amboy, Hinckley, Somonauk, Kirkland, Waterman,
Hillcrest, Maple Park, Kingston, Malta and Franklin Grove.

Including the following interstates...
 I-39 between mile markers 78 and 112.
 I-88 between mile markers 51 and 101.

This includes...  Northern Illinois University, Sandwich Fairgrounds,
Castle Rock State Park, and Lee County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 8946 4204 8909 4215 8900 4215 8859
      4163 8860 4163 8917 4158 8917 4167 8946
      4181 8954
TIME...MOT...LOC 1620Z 311DEG 37KT 4207 8887 4184 8896 4189 8947

Carlaw
Special weather statement, May 16, 10:43 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1143 AM CDT Thu May 16 2019

ILZ010-011-019-161730-
De Kalb IL-La Salle IL-Lee IL-
1143 AM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LA SALLE...SOUTHEASTERN
LEE AND SOUTHWESTERN DE KALB COUNTIES UNTIL 1230 PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paw Paw, or near Shabbona, moving southeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Sandwich, Mendota, Serena, Shabbona, Sheridan, Somonauk,
Earlville, Leland, Paw Paw, Millington, Sublette, Compton, Troy Grove
and West Brooklyn.

Including the following interstates...
 I-39 between mile markers 64 and 82.
 I-80 between mile markers 94 and 103.

This includes...  Sandwich Fairgrounds and Tri-County Fairgrounds.

LAT...LON 4170 8926 4170 8897 4183 8888 4163 8860
      4134 8859 4145 8917 4158 8917 4159 8926
TIME...MOT...LOC 1642Z 314DEG 45KT 4167 8888

Carlaw
Local storm report, May 16, 10:57 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1157 AM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HEAVY RAIN       1 WSW DEKALB            41.93N 88.76W
05/16/2019  M0.56 INCH       DE KALB            IL   COCORAHS

            RAIN FELL IN FIVE MINUTES.

&&

ACS

The radar

The Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Kane

When
May 16, 11:06 AM CST to 11:07 AM CST
Where
Kane County, Aurora Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -88.470

Thunderstorm Wind, Kendall

When
May 16, 11:15 AM CST
Where
Kendall County, 0.24 mi WNW of Oswego
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.682, -88.354

A large tree was uprooted along Main Street.

Thunderstorm Wind, Will

When
May 16, 11:30 AM CST
Where
Will County, 0.85 mi W of Plainfield
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.598, -88.216

River Road was blocked by a tree that had been uprooted.

Hail, La Salle

When
May 16, 11:30 AM CST to 11:31 AM CST
Where
La Salle County, Marseilles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -88.720

Thunderstorm Wind, Will

When
May 16, 11:30 AM CST
Where
Will County, 0.77 mi WSW of Plainfield
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.594, -88.213

A large tree was uprooted at the corner of Renwick Road and Renwick Park Drive.

Hail, Will

When
May 16, 11:46 AM CST to 11:47 AM CST
Where
Will County, Plainfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -88.200

Thunderstorm Wind, Will

When
May 16, 11:50 AM CST
Where
Will County, 0.94 mi NNE of New Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.533, -87.966

Cedar Avenue was closed north of New Lenox due to downed power lines.

Hail, Kankakee

When
May 16, 12:30 PM CST
Where
Kankakee County, 3.75 mi ESE of Otto
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -87.820

Thunderstorm Wind, Kankakee

When
May 16, 12:30 PM CST
Where
Kankakee County, 3.75 mi ESE of Otto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.020, -87.820

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Iroquois

When
May 16, 1:00 PM CST
Where
Iroquois County, Watseka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.780, -87.730

Power lines were blown down in Watseka.

Thunderstorm Wind, Iroquois

When
May 16, 1:30 PM CST
Where
Iroquois County, 2.09 mi SW of Milford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.630, -87.700

Power lines were blown down in Milford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819364, 819365, 819366, 819367, 819382, 819368, 819370, 819371, 819372, 819373, 819374.